Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 9, NWS Wichita, KS

March 27, 201918 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 27, 2019, 11:20 AM CDT for 18 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2019, 11:20 AM CDT (16:20 UTC)
Expired
Mar 27, 2019, 7:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
646 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS73 KICT 271620
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1120 AM CDT Wed Mar 27 2019

KSZ032-033-047>053-067>070-082-083-091>093-280000-
/O.NEW.KICT.WI.Y.0009.190327T1620Z-190328T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
1120 AM CDT Wed Mar 27 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening.

* Winds...South 25 to 35 mph with gusts around 45 mph.

* Timing...Late this morning and this afternoon.

* Impacts...Driving may be hazardous especially for those
  traveling in high profile vehicles. Minor tree damage may occur.
  Smaller loose items may blow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Vaughan
1 follow-up statement
212 
WWUS73 KICT 272058
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
358 PM CDT Wed Mar 27 2019

KSZ032-033-047-048-272200-
/O.CAN.KICT.WI.Y.0009.000000T0000Z-190328T0000Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
358 PM CDT Wed Mar 27 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Winds have diminished to below advisory criteria. Therefore, the
wind advisory is cancelled.

$$

KSZ049>053-067>070-082-083-091>093-280000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-190328T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Salina, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
358 PM CDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...Late this morning and this afternoon.

* Impacts...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Minor tree damage may 
  occur. Smaller loose items may blow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Vaughan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 6:25 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 6:25 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 AM CDT Wed Mar 27 2019

.SHORT TERM...(Today through Friday night)
Issued at 402 AM CDT Wed Mar 27 2019

Today & Tonight:
Forecast Highlight: Continues to be fairly strong S/SW winds that
will approach Advisory criteria with subsequent elevated grassland
fire danger.

A pronounced mid-upper deck shortwave will sprint E/SE across
Manitoba & Ontario and induce pronounced lower-deck cyclogenesis
over Eastern CO. Dry adiabatic layer isn't as deep as was depicted
the past 2 nights & as such mixing likewise isn't as deep across
the KS Neighborhood. Models have still been very consistent in
hitting the wind throttle quite hard but concern is that extensive
cirriform veil would put a crimp on wind velocities. As such have
slightly eased up on the wind throttle & as such checked swing on
Wind Advisory issuance. None-the-less it'll be much warmer with
highs across Central KS near 80 while SC & SE KS reach the lower-
mid 70s. This combination no doubt continues to cause elevated
grassland fire danger concerns. You should refer to the ".Fire
Weather..." section for details. The Eastern CO sfc low will creep
across the CO/KS border late tonight as a strong, positively-
tilted upper-deck wave surges SE across Manitoba & Ontario. The
tandem would drag a cold front perhaps as far S/SE as Central KS
late tonight/very early Thu morning. With the greatest thrust of
the upper-deck wave occurring from Ontario to Hudson Bay the front
decelerates as it creeps into Central KS & likely stalls. Lower-
deck moisture will pool along & near the front. MUCAPES increase
substantially & as such the threat for thunderstorms approaching
severity remains across Central & South-Central KS late tonight.
This would be especially true along & west of I-135.

Thu & Thu Night:
A fairly deep mid-upper cyclone that has been positioned ~100
miles off the OR Coast will eject a "lead' shortwave across the CO
Rockies late Thu night. This would force the cold front further
into KS which would increase rain/embedded thunderstorms. The slow
SE progress of the front would enhance chances for increased
rainfall Thu night. The deep-layer shear & elevated CAPE remains
impressive & as such thunderstorms may be quite strong.

Fri & Fri Night:
The intense, deep cyclone that'll be situated over Hudson Bay will
swing a 2nd strong wave SE. Taking a more southerly track, this
wave would kick the cold front across KS, enabling much cooler air
air to surge into KS.

.LONG TERM...(Saturday through Tuesday)
Issued at 402 AM CDT Wed Mar 27 2019

In the wake of Friday's cold front, a surge of below to well-below
normal air will move in for the weekend. The cold air may arrive
fast enough for a brief rain/snow mix for central KS Friday night,
but doesn't look impactful at this point. Given the ongoing greenup
for some areas, the sub-freezing temperatures will likely be
impactful from an agricultural standpoint, especially with the
potential of widespread low to mid 20s Saturday night/Sunday
morning. Generally quiet conditions look to prevail for early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Mar 27 2019

VFR conditions are expected for the next 24 hours.  The main concern
for the daylight hours will the tightening pressure gradient and SW
gusty winds expected for most locations. Could see some wind gusts
to 30-35 kts for the late afternoon hours mainly across central and
south central KS.

As the overnight progresses, expect an elevated thunderstorm chance
to develop initially over central KS after 06-07z, and further south
by 09z.  So will go with a VCTS for this chance. Could see some MVFR
vsbys in and close to a TSRA if one develops, but will pin down the
location with later issuances.

Ketcham

&&

.FIRE WEATHER...
Issued at 402 AM CDT Wed Mar 27 2019

Strengthening S/SW winds that'll reach a sustained 25-30 mph with
35-40 mph gusts will continue to cause an elevated grassland fire
across KS. An extensive cirriform veil should keep the grassland
fire danger from getting out of hand as the veil would prevent
winds from reaching their maximum potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  55  72  54 /  10  20  40  60
Hutchinson      77  55  71  50 /  10  30  40  60
Newton          76  54  70  51 /  10  30  50  70
ElDorado        74  54  71  54 /  10  20  50  60
Winfield-KWLD   76  55  73  56 /  10  20  30  40
Russell         79  54  63  43 /  20  30  40  70
Great Bend      80  55  67  44 /  20  30  30  60
Salina          78  55  67  48 /  20  40  60  60
McPherson       77  54  69  49 /  10  30  50  60
Coffeyville     72  54  71  56 /  10  20  30  40
Chanute         72  53  70  55 /  10  20  50  50
Iola            72  53  70  54 /  10  20  50  50
Parsons-KPPF    71  54  70  56 /  10  20  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...Ketcham
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 27, 5:14 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
514 AM CDT Wed Mar 27 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
514 AM CDT Wed Mar 27 2019

This Hazardous Weather Outlook is for most of Central, South-Central
and Southeast Kansas.

.DAY ONE...Today and Tonight

A Very High Grassland Fire Danger will exist across all of Central,
South-Central and Southeast Kansas this afternoon.

Isolated thunderstorms, which may produce small hail, are possible
for primarily Central Kansas late this afternoon.

Tonight, the risk for thunderstorms increases, several of which may
be strong or severe. The greatest severe thunderstorm potential is
along, and west, of I-135 where half dollar-sized hail and 50 to 60
mph winds may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms remain possible for all areas from
Thursday through Friday Night. Strong or severe thunderstorms are
possible. Although in most cases the specific hazards are
conditional, it now appears severe thunderstorms may develop across
primarily Southeast Kansas Friday afternoon as a strong cold front
moves into a warm and moist environment. Forecasts from Thursday
thru Friday should be monitored closely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.